Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS Springfield, MO

August 26, 2005Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 2005, 6:43 PM CDT for Ozark County, Missouri. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2005, 6:43 PM CDT (23:43 UTC)
Expired
Aug 26, 2005, 7:13 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:59 PM CDTHAIL 0.75Udall, MO
Aug 26, 6:59 PM CDTHAIL 0.75Udall, MO
Aug 26, 7:00 PM CDTTSTM WND DMGBakersfield, MOTREES REPORTED DOWN.
Aug 26, 7:00 PM CDTTSTM WND DMGBakersfield, MOTREES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 262345
SVRSGF
MOC153-270030-
/O.NEW.KSGF.SV.W.0231.050826T2343Z-050827T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 730 PM CDT.

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF GAINESVILLE...OR 18 MILES NORTH OF MOUNTAIN HOME...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BAKERSFIELD BY 705 PM CDT.

THIS IS AN EXTENSION OF THE PREVIOUS WARNING WHICH WAS SET TO EXPIRE 
AT 645 PM.

THE TOWNS OF TECUMSEH...HARDENVILLE AND UDALL ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
JUST WEST OF TECUMSEH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3667 9225 3661 9240 3650 9233 3650 9213
      3662 9214

$$

IZZI
2 follow-up statements
000 
WWUS53 KSGF 262358
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT FRI AUG 26 2005

MOC153-270030-
/O.CON.KSGF.SV.W.0231.000000T0000Z-050827T0030Z/
OZARK MO-
658 PM CDT FRI AUG 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEAST OZARK 
COUNTY UNTIL 730 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
BAKERSFIELD...OR 17 MILES NORTHEAST OF MOUNTAIN HOME...AND MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BAKERSFIELD BY 710 PM CDT.

THE TOWNS OF UDALL AND TECUMSEH ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LAT...LON 3666 9222 3658 9237 3650 9233 3650 9213
      3662 9214

$$

IZZI
000 
WWUS53 KSGF 270013
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT FRI AUG 26 2005

MOC153-270023-
/O.CAN.KSGF.SV.W.0231.000000T0000Z-050827T0030Z/
OZARK MO-
713 PM CDT FRI AUG 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST OZARK COUNTY HAS 
BEEN CANCELLED...

AT 709 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED AND 
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO 
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

LAT...LON 3666 9222 3658 9237 3650 9233 3650 9213
      3662 9214

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:09 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 26, 6:09 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT FRI AUG 26 2005

.DISCUSSION...

MAIN CONCERNS STILL REVOLVE AROUND HEAVY RAIN CHANCES AND SEVERE
STORM POTENTIAL.

YET ANOTHER WEAKENING STORM COMPLEX MOVED THROUGH CENTRAL MO AND
PORTIONS OF SE KS EARLIER TODAY. THERE IS STILL SOME ONGOING
FLOODING ON THE NORTHWEST AND NORTHERN FRINGE OF THE FORECAST AREA.
OUTFLOW FROM THIS CONVECTION MOVED THROUGH SOUTHERN MO LATE THIS
MORNING/MIDDAY...ALONG WITH A FEW SCATTERED STORMS. EASTERN AREAS
WILL NEED A LITTLE TIME TO RECOVER.  WEAK ELEVATED CONVECTION IS
ONGOING OVER SE KS...THE WESTERN EDGE BEING FED BY A 25 KNOT
SOUTHWESTERLY 85H FLOW. COLD FRONT EXTENDS FROM WESTERN IA INTO
EASTERN KS. AREA OVER SE KS IS RELOADING/DESTABILIZING ONCE AGAIN
WITH MOISTURE CONVERGENCE EVIDENT NEAR A WEAK SURFACE LOW ALONG THE
FRONT NEAR KICT...WITH DEVELOPING CUMULUS FIELD. 100 MB MEAN LAYER
CAPES IN THIS AREA 2000-3000 J/KG WITH A WEAKENING OR NON EXISTENT
CAP. DEEP LAYER SHEAR PRETTY GOOD FOR AUGUST AS WELL. IN
SHORT...EXPECT TO SEE SOME STORM DEVELOPMENT OVER SE KS THIS
AFTERNOON AS THE FRONT EDGES EAST.

STILL HAVE SOME DOUBTS AS TO HOW THIS WILL ALL EVOLVE...OR MORE TO
THE POINT EXACTLY WHERE. STORMS WILL LIKELY ORGANIZE INTO ANOTHER
CONVECTIVE COMPLEX BY EARLY THIS EVENING...LIKELY AFFECTING SOUTHERN
PORTIONS OF THE FORECAST AREA. HAVE MY HIGHEST POPS IN THESE AREAS.
BEST MOISTURE ADVECTION INTO THE FRONTAL ZONE IS ALSO PROGGED TO BE
OVER SOUTHERN MO. PRECIPITABLE WATER VALUES ARE STILL PRETTY
STOUT...NOT QUITE AS IMPRESSIVE AS YESTERDAY. STILL IN THE 1.80 INCH
NEIGHBORHOOD. SO WILL CONTINUE TO MENTION HEAVY RAIN IN SOUTHERN MO
AND MAINTAIN THE FLOOD WATCH FOR MUCH OF THE AREA. WE COULD PROBABLY
PEEL OFF SOME OF THE NORTHERN COUNTIES FROM THE CURRENT FLOOD
WATCH...BUT THESE AREAS HAVE HAD THE HEAVIEST RECENT RAINFALL. NOT
REAL COMFORTABLE PULLING AN EXISTING WATCH FROM ANYWHERE QUITE YET.

WILL TAPER RAIN OFF LATE TONIGHT...ONLY ONLY HAVING SLIGHT RAIN
CHANCES IN SOUTH CENTRAL MO BY SATURDAY MORNING. THE REST OF
FORECAST IS DRY. STILL WONDERING WHERE HURRICANE KATRINA WILL GO.
SFC RIDGE BUILDS INTO THE AREA THIS WEEKEND. IF KATRINA PASSES TO
THE EAST OF THE FORECAST REGION...SURFACE RIDGE WILL LIKELY REMAIN
IN PLACE TO THE WEST KILLING ANY GULF MOISTURE ADVECTION INTO THE
AREA. RAISED TEMPERATURES A LITTLE OVER THE WEEKEND...FAIRLY CLOSE
TO MET/MAV GUIDANCE. AT LEAST DEWPOINTS/HUMIDITY WILL COME DOWN FOR
A WHILE. DSA

&&

.AVIATION...

CONVECTION REFIRED THIS AFTERNOON IN UNSTABLE AIR MASS ALONG SURFACE
BOUNDARY ACROSS SOUTHEAST KANSAS INTO SOUTH CENTRAL MISSOURI.
STRONG STORM ALREADY PUSHED THROUGH SGF FORECAST POINT WITHIN PAST
HOUR.  ANOTHER BAND OF STORMS WAS MOVING EAST SOUTHEAST ACROSS
SOUTHEAST KANSAS AND MAY AFFECT THE JLN FORECAST POINT OVER THE
FIRST COUPLE HOURS OF THE 00Z TAFS.  DONT SEE ANYTHING UPSTREAM AT
THIS TIME FOR THE SGF LOCATION SO HAVE KEPT DRY FOR NOW.  WITH LIGHT
WIND AND CLEARING SKY TONIGHT MAY SEE SOME FOG DEVELOP AT BOTH
LOCATIONS AND HAVE KEPT THIS IN THE 00Z TAFS.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY. SEVERE
THUNDERSTORM WATCH UNTIL 6 PM FOR THE EASTER MO OZARKS.
.KS...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.

WFO SGF
Hazardous weather outlook, Aug 26, 3:26 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI AUG 26 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
326 PM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    AND HEAVY RAINFALL WITH COULD LEAD TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING OVER SOUTHEAST
  KANSAS AND WESTERN MISSOURI...GRADUALLY OVERSPREADING THE
  REMAINDER OF THE OUTLOOK AREA OVERNIGHT. THE THUNDERSTORMS WILL BE
  MOST CONCENTRATED SOUTH OF A FORT SCOTT KANSAS TO WEST PLAINS
  MISSOURI LINE.

  DISCUSSION:

  A COLD FRONT THAT EXTENDS FROM IOWA TO SOUTH CENTRAL KANSAS WILL
  MOVE SOUTHEAST THROUGH THE AREA THIS EVENING. ADDITIONAL
  THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT ENCOUNTERS A
  MOIST AND UNSTABLE AIR MASS OVER THE AREA. SEVERE STORMS WILL BE
  POSSIBLE OVER MAINLY SOUTHERN AND WESTERN PORTIONS OF THE OUTLOOK
  AREA THIS EVENING. HEAVY RAIN WILL ALSO BE POSSIBLE. THE HEAVY
  RAIN MAY AGGRAVATE ALREADY ONGOING FLOODING OR HIGH WATER OVER
  PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS MAY BE ONGOING IN SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTHWEST
  OF A FORT SCOTT TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA/IZZI

In the hours before

Special weather statement, Aug 26, 1:42 PM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT FRI AUG 26 2005

MOZ058-070>071-082>083-092-096>098-106-261945-
DENT-DOUGLAS-HOWELL-MARIES-OREGON-PHELPS-PULASKI-SHANNON-TEXAS-
WRIGHT-
142 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 747 FOR THE FOLLOWING AREA...

IN MISSOURI THIS CANCELS 10 COUNTIES

IN CENTRAL MISSOURI

MARIES... PHELPS... PULASKI...

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

DOUGLAS... WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...HOUSTON...MANSFIELD...MOUNTAIN GROVE...
ROLLA...SALEM...THAYER...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

IZZI
Local storm report, Aug 26, 4:43 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 N HALLTOWN            37.21N 93.63W
08/26/2005  0.75 INCH        LAWRENCE           MO   LAW ENFORCEMENT

MMT
Local storm report, Aug 26, 5:29 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     BATTLEFIELD             37.12N 93.38W
08/26/2005  54 MPH           GREENE             MO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE MEASURE 54 MPH GUST ON HOME
            WEATHER STATION.
Local storm report, Aug 26, 5:40 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      2 SW BRANDON            38.50N 93.46W
08/26/2005                   BENTON             MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED OVER NEAR HIGHWAYS P AND E.

0515 PM     TSTM WND DMG     REPUBLIC                37.12N 93.48W
08/26/2005                   GREENE             MO   BROADCAST MEDIA

            TREE REPORTED DOWN BY MEDIA.

SSL
Local storm report, Aug 26, 6:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     GOLDEN CITY             37.40N 94.10W
08/26/2005                   BARTON             MO   PUBLIC

            TREES AND NUMEROUS LIMBS DOWN.

RUNNELS
Local storm report, Aug 26, 6:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             2 W TECUMSEH            36.58N 92.32W
08/26/2005  0.75 INCH        OZARK              MO   PUBLIC

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:30 AM CDTFlash Flood WarningSGFMorgan7 hr
Aug 26, 9:47 AM CDTFlash Flood WarningSGFBenton6 hr
Aug 26, 11:07 AM CDTFlash Flood WarningSGFMiller5 hr
Aug 26, 4:53 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Aug 26, 5:31 PM CDTSevere Thunderstorm WarningSGFChristian15 min
Aug 26, 6:04 PM CDTSevere Thunderstorm WarningSGFOzark41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.